Fentanyl is a powerful synthetic opioid that is similar to morphine but is 50 to 100 times more potent. It is a prescription drug that is also made and used illegally. Like morphine, it is a medicine that is typically used to treat patients with severe pain, especially after surgery. It is also sometimes used to treat patients with chronic pain who are physically tolerant to other opioids.
When prescribed by a doctor, fentanyl can be given as a shot, a patch that is put on a person’s skin, or as lozenges that are sucked like cough drops.
Fentanyl is addictive because of its potency. Over 100,000 Americans die annually from fentanyl overdoses. Many of them are high school and college age youth but older adults prescribed pain medication are not immune to the addictive nature of this drug.
People addicted to fentanyl who stop using it can have severe withdrawal symptoms. These symptoms can be extremely uncomfortable and are the reason many people find it so difficult to stop taking fentanyl. Like other opioid addictions, treatments can be effective.
Illegal fentanyl is sold in the following forms: as a powder, dropped on blotter paper like small candies, in eye droppers or nasal sprays, or made into pills that look like real prescription opioids.
Illegal fentanyl is being mixed with other drugs, such as cocaine, heroin, MDMA, and methamphetamine. This is especially dangerous because people are often unaware that fentanyl has been added to the their drug of choice.
The high potency of fentanyl greatly increases risk of overdose, especially if a person who uses drugs is unaware that a powder or pill contains it. They can underestimate the dose of opioids they are taking, resulting in overdose.
Naloxone is a medicine that can be given to a person to reverse a fentanyl overdose. Multiple naloxone doses might be necessary because of fentanyl’s potency. Emergency personnel, firefighters, and police all carry Naloxone in their vehicles or emergency kits for prompt access when needed.
Call 911 immediately if you suspect a drug overdose and advise that the individual may have taken fentanyl.